Alert archive / Nebraska / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 384, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 2009, 7:01 PM MDT for Cherry County, Nebraska. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2009, 7:01 PM MDT (01:01 UTC)
- Expired
- Aug 9, 2009, 7:45 PM MDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
County Cherry County, NE
The radar
The North Platte radar (KLNX), 82 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:25 PM MDT | HAIL 0.5 | 17 S Valentine, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 100101 SVRLBF NEC031-100145- /O.NEW.KLBF.SV.W.0384.090810T0101Z-090810T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 801 PM CDT SUN AUG 9 2009 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... * UNTIL 845 PM CDT/745 PM MDT/ * AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MERRITT RESERVOIR DAM...OR 22 MILES SOUTHWEST OF VALENTINE...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MERRITT RESERVOIR DAM BY 805 PM CDT... 6 MILES SOUTH OF SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA BY 830 PM CDT... BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA BY 835 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF ON OR NEAR MERRITT RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM && LAT...LON 4275 10044 4251 10048 4264 10100 4283 10093 TIME...MOT...LOC 0100Z 286DEG 23KT 4270 10091 $$ JWS
3 follow-up statements
000 WWUS53 KLBF 100114 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 814 PM CDT SUN AUG 9 2009 NEC031-100145- /O.CON.KLBF.SV.W.0384.000000T0000Z-090810T0145Z/ CHERRY NE- 814 PM CDT SUN AUG 9 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT/745 PM MDT/ FOR CENTRAL CHERRY COUNTY... AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES EAST OF MERRITT RESERVOIR DAM...OR 17 MILES SOUTHWEST OF VALENTINE...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA AND SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA BY 825 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF ON OR NEAR MERRITT RESERVOIR...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM && LAT...LON 4275 10044 4251 10048 4264 10100 4283 10093 TIME...MOT...LOC 0113Z 283DEG 28KT 4268 10074 $$ JWS
000 WWUS53 KLBF 100131 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 831 PM CDT SUN AUG 9 2009 NEC031-100145- /O.CON.KLBF.SV.W.0384.000000T0000Z-090810T0145Z/ CHERRY NE- 831 PM CDT SUN AUG 9 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT/745 PM MDT/ FOR CENTRAL CHERRY COUNTY... AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA...OR 17 MILES SOUTH OF VALENTINE...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL EASTERN CHERRY COUNTY...ALONG HIGHWAY 83 SOUTH OF VALENTINE THROUGH 845 PM CDT PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 4275 10044 4251 10048 4264 10100 4283 10093 TIME...MOT...LOC 0129Z 289DEG 25KT 4263 10059 $$ JWS
000 WWUS53 KLBF 100146 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 846 PM CDT SUN AUG 9 2009 NEC031-100154- /O.EXP.KLBF.SV.W.0384.000000T0000Z-090810T0145Z/ CHERRY NE- 846 PM CDT SUN AUG 9 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CHERRY COUNTY WILL EXPIRE AT 845 PM CDT OR 745 PM MDT... DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE. LAT...LON 4275 10044 4251 10048 4264 10100 4283 10093 TIME...MOT...LOC 0144Z 289DEG 25KT 4260 10046 $$ JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:25 PM MDT, 4 hours 36 minutes earlier.
Area forecast discussion, Aug 9, 2:25 PM MDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 325 PM CDT SUN AUG 9 2009 .SYNOPSIS... H5 WAVE MOVING ACROSS NORTHERN PLAINS WITH TROUGHING INTO SOUTHEAST COLORADO. MCV MOVING ACROSS BLACKHILLS AS SEEN IN VISIBLE. STATIONARY BOUNDARY FROM NORTHEAST TO SOUTHWEST KANSAS AND THEN TURNS NORTHWARD TO KCYS. && .DISCUSSION... MODELS HAVE GOOD HANDLE ON ONGOING PRECIPITATION AND HAVE USED BLEND FOR THE FORECAST. HAVE INCLUDED POPS ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING AS STRONG CONVERGENCE ALONG LINE FROM VALENTINE TO KIMBALL. ALREADY REPORTS OF HAIL FROM NORTH OF POTTER. FAIRLY STRONG CAP OVER CHERRY COUNTY BUT WITH MORE DESTABILIZATION TRW WILL FIRE. NOTHING GOING IN NORTHEAST COLORADO AT THIS TIME BUT FOCUS SHOULD TURN TO NEBRASKA KANSAS BORDER LATER THIS EVENING AS ANOTHER MIDLEVEL WAVE EJECTS FROM THE TROUGH TO THE WEST. THUNDERSTORMS OVER SOUTHWEST THROUGH THE DAY ON MONDAY AS THE MID LEVEL WAVE MOVES SLOWLY TO THE EAST. COOL AND CLOUDY. DRY INTO TUESDAY AS RIDGE BUILDS EAST WITH TEMPERATURES RISING INTO THE 90S. SURFACE TROUGH BUILDS INTO THE FRONT RANGE OF THE ROCKIES ON WEDNESDAY WITH SOUTHERLY FLOW. LATE AFTERNOON TRW AHEAD OF THE LINGERING TROUGH TUESDAY THROUGH THURSDAY OVER SOUTHWEST ZONES. HAVE LEFT DRY FOR NOW WILL LOOK CLOSER AS SYSTEM SETS UP. FRONTAL PASSAGE PROGGED BY ECMWF AND GFS SATURDAY. HAVE INCLUDED POPS THROUGH THE WEEKEND WITH HPC POPS. && .AVIATION... UPPER LOW WILL TRAVERSE SOUTH DAKOTA THIS EVENING AND INTO THE OVERNIGHT HOURS. THIS WILL ALLOW CONVECTION...STRONG TO POSSIBLY SEVERE...ACROSS NORTHERN NEBRASKA INCLUDING THE VCNTY OF KVTN TERMINAL. HAIL...ALOFT AND AT SURFACE...GUSTY WINDS AND BRIEF HEAVY RAINFALL WILL BE THE THREAT TO LIGHT AIRCRAFT NEAR THESE STORMS...AND A RESULT MVFR CIGS AND VSBYS MAY BE ALSO BE MET. STORMS FARTHER SOUTH SHOULD BE MORE ISOLATED IN NATURE AND WAS OMITTED FROM KLBF TAF FCST WITH LOW CONFIDENCE OF STORM N VCNTY OF TERMINAL. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/EXTENDED...POWER AVIATION...13
Hazardous weather outlook, Aug 9, 2:31 PM MDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 331 PM CDT SUN AUG 9 2009 NEZ004>010-022>029-035>038-056>059-069>071-094-102045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 331 PM CDT SUN AUG 9 2009 /231 PM MDT SUN AUG 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. A STRONG UPPER LEVEL LOW OVER CENTRAL WYOMING WILL PROGRESS OUT OF THE BLACK HILLS INTO SOUTH DAKOTA THROUGH THE EVENING HOURS. STRONG LIFT AHEAD OF THIS FEATURE...ALONG WITH MODERATELY UNSTABLE CONDITIONS AHEAD OF THE LOW WILL LEAD TO POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT ACROSS NORTHWEST NEBRASKA INTO THE NORTH SANDHILLS. THE MAIN THREAT WILL BE LARGE HAIL NORTH OF A ELLSWORTH TO THEDFORD TO SPRINGVIEW LINE THROUGH THE MID EVENING HOURS. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE OUTSIDE THIS AREA...BUT THE MAIN THREAT WILL BE SMALL HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. MOIST UPSLOPE WINDS ALONG WITH A FRONTAL BOUNDARY STALLED ACROSS KANSAS WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT MONDAY. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED..ALTHOUGH THE STRONGER STORMS MAY CONTAIN HEAVY RAINFALL...GUSTY WINDS AND SMALL HAIL. BEYOND MONDAY...UPPER LEVEL HIGH PRESSURE IS EXPECTED TO BUILD INTO THE AREA AND WILL LIMIT THUNDERSTORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE 13
Nearby
Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.